LOGIN      CONTACT GMA      NEW TO GMA?                  
LOGIN      

Fentanyl: Preventing Exposure to Emergency Responders

November 29, 2017
This article appeared in the November 2017 issue of the Georgia's Cities newspaper.
According to the Georgia Bureau of Investigation, it only takes 2-3 milligrams of fentanyl to induce respiratory depression, arrest and possibly death. Pictured here, 2-3 milligrams of fentanyl is abo
Fentanyl and its analogues pose a po­tential hazard to a variety of responders who could come into contact with these drugs in the course of their work. Pos­sible exposure routes to fentanyl and its analogues can vary based on the source and form of the drug. Responders are most likely to encounter illicitly manu­factured fentanyl and its analogues in powder, tablet and liquid form. Poten­tial exposure routes of greatest concern include inhalation, mucous membrane contact, ingestion and percutaneous ex­posure (e.g., needlestick). Any of these exposure routes can potentially result in a variety of symptoms that can in­clude the rapid onset of life-threatening respiratory depression. Skin contact is also a potential exposure route, but is not likely to lead to overdose unless large volumes of highly concentrated powder are encountered over an ex­tended period of time. Brief skin con­tact with fentanyl or its analogues is not expected to lead to toxic effects if any visible contamination is promptly re­moved.
 
CDC’s National Institute for Occu­pational Safety and Health (NIOSH) identified law enforcement officers and those responsible for investigation and evidence handling as positions that might come into contact with fentanyl or its analogues.
 
The NIOSH provided the below health hazard recommendations:
  • Do not eat, drink, smoke or use the bathroom while working in an area with known or suspected fentanyl.
  • Do not touch the eyes, mouth and nose after touching any surface po­tentially contaminated with fentanyl.
  • Field testing of fentanyl or its ana­logues is not recommended due to an increased risk of exposure to re­sponders performing field testing. However, if detection and identifica­tion of fentanyl is critical to the inci­dent response, develop an incident specific plan to perform the field testing in accordance with agency policies and procedures. Person­nel specifically trained to perform the field testing should perform the field testing in the appropriate per­sonal protective equipment (PPE). Never handle fentanyl or its ana­logues without the appropriate PPE. The Georgia Bureau of Investigation (GBI) suggests that a personal PPE kit includes Nitrile gloves, an NT95 dust masks, sturdy eye protection, paper coveralls, shoe covers and Nal­oxone Injector(s).
  • Avoid performing tasks or operations that may aerosolize fentanyl due to increased exposure risks. Activi­ties that aerosolize fentanyl require higher levels of PPE and should be conducted by appropriately trained personnel and in accordance with agency policies and procedures.
  • Wash hands with soap and water im­mediately after a potential exposure and after leaving a scene where fen­tanyl is known or suspected to be present to avoid potential exposure and cross contamination. Do not use hand sanitizers or bleach solutions to clean contaminated skin.
Training
Responders who perform jobs where fentanyl or its analogues are reasonably anticipated to be present should receive special training in conducting an on-scene risk assessment related to fentan­yl and its analogues and demonstrate an understanding of the following:
  • How to recognize the form and de­termine the quantity of the suspect­ed fentanyl and other drugs.
  • When to use PPE; what PPE is neces­sary; how to properly put on, use, take off, properly dispose of, and maintain PPE; and the limitations of PPE.
  • What the potential exposure routes are for fentanyl and its analogues.
  • How to recognize the signs and symptoms of opioid exposure.
  • When and how to seek medical help.
Employers must comply with OSHA’s hazardous materials standard (29 CFR 1910.120) when conducting clean-up operations involving hazardous sub­stances. When required, responders should be trained on the potential haz­ards they might encounter and the nec­essary knowledge and skills to perform their work with minimal risk to their own safety and health and that of other responders.

When identifying fentanyl, the GBI instructs personnel to look for any cya­nosis (turning blue or bluish color) of victims, including the skin or lips, as this could be a sign of fentanyl overdose caused by respiratory arrest. Further, before proceeding, personnel should examine the scene for any loose pow­ders (no matter how small), as well as nasal spray bottles, as these could be signs of fentanyl use. Opened mail and shipping materials located at the scene of an overdose with a return address from China could also indicate the pres­ence of fentanyl, as China-based orga­nizations may utilize conventional and/or commercial means to ship fentanyl and fentanyl-related substances to the United States.
 
The bureau also reminds first re­sponders to be mindful of the potential “Fentanyl Footprint” in their respective jurisdictions, which are clusters of over­doses and overdose deaths occurring within a small geographic area, within 48-72 hours. Based on incident report­ing and analysis, this could possibly in­dicate fentanyl or fentanyl-related sub­stances being present.
 
Decontamination
Responders who come into contact with fentanyl should immediately use soap and water to thoroughly wash and rinse contaminated skin. They should take care not to break the skin during the decontamination process and to cover all open wounds. Do not use hand sani­tizers or bleach solutions to clean con­taminated skin. All contaminated cloth­ing should be removed and laundered, being careful not to disturb any areas of contamination. Shower immediately after a potential exposure.
 
Decontamination of reusable PPE and equipment should be done accord­ing to the manufacturer’s recommen­dations. Contaminated single use PPE should be placed in labeled durable 6 mil polyethylene bags and disposed of appropriately.
 
Working Dogs
Working dogs, especially police K-9s performing detection activities, are also at risk of exposure to fentanyl and its analogues. As is recommended by the Interagency Board’s August 2017 docu­ment regarding opioids, working dogs should be removed from an area where suspect synthetic opioids are encoun­tered. If exposed, residual drug pow­der might remain on the dog’s body; therefore, the proper precautions and procedures mentioned above should be employed by those handling the dog.

For more information on prevention occupational exposure to fentanyl or to learn how to best determine the types of PPE based on exposure levels (mini­mal, moderate and high) visit the CDC website for a detailed chart.